Colorado, 2019

Flash Flood in Colorado, June 5, 2019

June 5, 2019 · NWS PUB · 1 event in 1 county or zone

A Flash Flood Watch was issued for the Sangre de Cristo range, Spanish Peaks, and the Rato Mesa on Tuesday, June 4, 2019, including the highly susceptible Spring burn scar. Deep, moist upslope flow over the area brought the possibility of locally heavy rain at times over and near the eastern mountains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A Flash Flood Watch was issued for the Sangre de Cristo range, Spanish Peaks, and the Rato Mesa on Tuesday, June 4, 2019, including the highly susceptible Spring burn scar. Deep, moist upslope flow over the area brought the possibility of locally heavy rain at times over and near the eastern mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 5, 2:05 PM MST, 39 minutes earlier.

Area forecast discussion, Jun 5, 2:05 PM MST, 39 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
305 PM MDT Wed Jun 5 2019

.SHORT TERM...(This evening through Thursday)
Issued at 305 PM MDT Wed Jun 5 2019

An upper low will continue tracking across NM into tonight, and will
move over the TX panhandle by Thu morning.  This system is bringing
deep and moist upslope flow to the area, with widespread showers and
scattered thunderstorms to the mtns and high valleys.  There will
continue to be the threat of flash flooding into the evening hours
on the Hayden Pass, Junkins and Spring burn scars.  Over the eastern
plains, there may be scattered showers and thunderstorms this
evening, but closer to the southern border, chances for precip will
be higher. Chances for precip will mostly end by late night, but the
far southeast plains may see some lingering precip into the late
night hours.

On Thu as the upper low moves away from the area, it will be a bit
drier over the area as a weak upper ridge moves overhead.  However,
there will still be enough moisture and instability over the area
for scattered showers/tstms over the mtns and high valleys.  The NAM
also shows a chance for some continued wrap-around precip associated
with the upper low, over the far eastern plains.

.LONG TERM...(Thursday night through Wednesday)
Issued at 305 PM MDT Wed Jun 5 2019

On Friday and upper trof moves over the northwest U.S., and the
flow aloft starts to become more southwesterly. A weak disturbance
may move thru the flow acrs southern CO thru the day Fri and we
will likely see some showers/tstms over the mtns and high valleys,
and then as the disturbance moves acrs the area, the activity
will likely spread east acrs the plains in the late afternoon and
evening.

Saturday looks dry over most or all of southern CO, and it looks
like the warmest day, with breezy southwest winds in the mtns and
high valleys. An upper trof will be moving acrs MT and WY and most
or all precip is forecast to stay north of the area. Highs acrs the
plains will be in the mid 80s to lower 90s, and in the 70s to lower
80s in the high valleys.   As that upper trof moves into the
northern plains states, it sends a front south and into southeast CO
Sun morning, and it looks like a fairly strong front. The forecast
models show precip acrs portions of the southeast plains behind the
front.  The GFS main has precip of the far southeast plains, while
the EC has precip acrs all the southeast plains and the eastern mtns.
Temps will be much cooler on Sun acrs the southeast plains.

Northwest flow is then expected acrs the area Mon thru Wed, with
daily chances for mainly afternoon and evening showers and tstms,
especially over and near the mtns.  Wed there will be the
possibility of more moist upslope flow over the eastern plains and
better chances for rain.&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 305 PM MDT Wed Jun 5 2019

Chances for showers and thunderstorms will continue into the evening
hours but by late night, chances should end. On Thu, the KPUB area
may not see any showers or tstms, but KCOS and KALS may see some in
the vicinity in the afternoon and evening hours.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 9 PM MDT this evening for COZ072-074-077-
079-087.

&&

SHORT TERM...28
LONG TERM...28
AVIATION...28
Hazardous weather outlook, Jun 5, 10:12 AM MST, 4 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1112 AM MDT Wed Jun 5 2019

COZ058>089-093>099-061715-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1112 AM MDT Wed Jun 5 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Scattered to numerous showers and embedded thunderstorms are
expected into this evening over southern Colorado. Locally heavy
rain over the eastern mountains, may affect the recent Hayden
Pass, Junkins and Spring burn scars, therefore a Flash Flood Watch
is in effect over these locations into the evening.

Across the I-25 corridor and the southeast plains, one or two
storms could become severe. Hail around the size of quarters, and
wind gusts around 60 mph, will be the primary severe storm risks.

Lightning will be a hazard with all storms. The other risks with
non-severe storms will include gusty outflow winds up to 50 mph,
and with stronger storms, there will be the potential for heavy
rain, and hail up to the size of nickels.

High and fast water flow can be expected in creeks, streams and
rivers, for at least the next several days in and near the high
country.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered to numerous showers and thunderstorms will be possible
across the mountains on Thursday. The main threat with
thunderstorms will be locally heavy rainfall, dangerous cloud to
ground lightning, and wind gusts up to 45 mph. Some small hail up
to 1/2 inch in diameter will be possible with any isolated
stronger storms. Localized flash flooding will be possible on
newer burn scars if they take a direct hit from a more intense
thunderstorm.

The focus for showers and thunderstorms will shift eastward,
Friday and Saturday with the potential for a strong storm or two
across the plains. Hail up to the size of nickels and wind gusts
up to 50 mph will be the primary storm threats.

Warmer weather will spread into western areas on Friday and across
all areas on Saturday. This will lead to increased snow melt over
the mountains with creeks and rivers expected to run high.

Scattered thunderstorms return to southern Colorado for Sunday
through Tuesday, with the main risks being locally heavy
rainfall, lightning, small hail, and gusty outflow winds.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening across southeast and south
central Colorado.

28/28

In the hours before

Special weather statement, Jun 5, 12:12 PM MST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Pueblo CO
112 PM MDT Wed Jun 5 2019

COZ081-084-085-051930-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
112 PM MDT Wed Jun 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL EL PASO COUNTY UNTIL
130 PM MDT...

At 111 PM MDT, Doppler radar was tracking a strong thunderstorm near
Manitou Springs, or near Colorado Springs, moving west at 10 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Western Colorado Springs, Cascade and Chipita Park.

LAT...LON 3893 10482 3886 10484 3888 10500 3899 10500
TIME...MOT...LOC 1911Z 106DEG 7KT 3891 10490

28
Special weather statement, Jun 5, 1:05 PM MST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Pueblo CO
205 PM MDT Wed Jun 5 2019

COZ077>079-083-052030-
Wet Mountains between 6300 and 10000Ft CO-
Western/Central Fremont County Below 8500 Ft CO-
Wet Mountain Valley Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
205 PM MDT Wed Jun 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FREMONT AND NORTH
CENTRAL CUSTER COUNTIES UNTIL 230 PM MDT...

At 205 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Canon City, or 17 miles northwest of Junkins Burn
Scar, moving southwest at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Canon City.

LAT...LON 3843 10525 3831 10513 3816 10541 3835 10557
TIME...MOT...LOC 2005Z 058DEG 19KT 3834 10527

BC
Special weather statement, Jun 5, 1:09 PM MST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Pueblo CO
209 PM MDT Wed Jun 5 2019

COZ081-082-084-085-052045-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
209 PM MDT Wed Jun 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TELLER AND WEST
CENTRAL EL PASO COUNTIES UNTIL 245 PM MDT...

At 209 PM MDT, Doppler radar was tracking a strong thunderstorm over
northwestern Colorado Springs, moving west at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Colorado Springs, Air Force Academy, Manitou Springs, Green Mountain
Falls, Crystola, Chipita Park, Peterson AFB, Cimarron Hills, Cascade
and Stratmoor.

LAT...LON 3897 10470 3880 10467 3873 10499 3896 10503
TIME...MOT...LOC 2009Z 082DEG 16KT 3888 10478

BC
Special weather statement, Jun 5, 1:50 PM MST, 54 minutes before
Special Weather Statement
National Weather Service Pueblo CO
250 PM MDT Wed Jun 5 2019

COZ081>083-085-052115-
Canon City Vicinity/Eastern Fremont County CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
250 PM MDT Wed Jun 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FREMONT...
SOUTHEASTERN TELLER AND SOUTHWESTERN EL PASO COUNTIES UNTIL 315 PM
MDT...

At 249 PM MDT, Doppler radar was tracking a strong thunderstorm over
Fort Carson, or near Colorado Springs, moving west at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Southern Colorado Springs, Fountain, Stratmoor, Fort Carson,
Security, Peterson AFB, Security-Widefield and Cimarron Hills.

LAT...LON 3886 10471 3873 10465 3857 10493 3883 10504
TIME...MOT...LOC 2049Z 070DEG 13KT 3875 10479

BC
Local storm report, Jun 5, 1:57 PM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
257 PM MDT WED JUN 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     FLASH FLOOD      6 SE LA VETA PASS       37.53N 105.11W
06/05/2019                   HUERFANO           CO   EMERGENCY MNGR

            WATER FLOWING OVER THE ROAD AT COUNTY ROAD
            442 JUST WEST OF COUNTY ROAD 441.

&&

The radar

The Pueblo radar (KPUX), 132 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Huerfano

When
June 5, 2:44 PM MST to 3:15 PM MST
Where
Huerfano County, 3.57 mi ENE of (Vtp)la Veta Pass to 3.2 mi ENE of (Vtp)la Veta Pass
Cause
Heavy Rain / Burn Area
Reported by
Emergency Manager
Coordinates
37.530, -105.110

Huerfano County Emergency Manager reported water flowing over CR 442 just west of CR 441 making the road impassable.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837711.